Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 410, NWS Springfield, MO

July 22, 2003McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2003, 1:09 AM CDT for McDonald County, Missouri. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 1:09 AM CDT (06:09 UTC)
Expired
Jul 22, 2003, 2:30 AM CDT
In force
81 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KSGF 220609
SVRSGF
MOC119-220730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 AM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN MISSOURI

* UNTIL 230 AM CDT.

* AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SENECA...OR 15 MILES SOUTHWEST OF NEOSHO...AND MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GOODMAN BY 120 AM CDT.
   ANDERSON BY 135 AM CDT.
   LANAGAN BY 140 AM CDT.
   NOEL...PINEVILLE BY 145 AM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3674 9461 3651 9460 3652 9409 3674 9410

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:03 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 22, 1:03 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 AM CDT TUE JUL 22 2003

.DISCUSSION...
THE UPPER PATTERN WAS UNDERGOING AMPLIFICATION THIS MORNING AS A
POWERFUL 120 KT JET WAS DIVING SOUTH THROUGH THE CENTRAL U.S. UPPER
LEVEL DIVERGENT FIELD ON THE NOSE OF THIS JET WAS SUPPORTING
CONVECTION FROM THE CENTRAL PLAINS INTO MISSOURI.  AT THE SURFACE A
FRONT EXTENDED ALONG THE KANSAS/OKLAHOMA BORDER INTO NORTHERN
ARKANSAS WHILE SURFACE HIGH PRESSURE BUILDING SOUTH OUT OF THE
SOUTHERN CANADIAN PROVINCES. A CONVECTIVE COMPLEX HAD ORGANIZED
ACROSS CENTRAL KANSAS WITH WEAKER ACTIVITY EXTENDING EAST INTO WEST
CENTRAL MISSOURI.  THUNDERSTORMS HAD INCREASED IN A BAND OF LOW TO
MID LEVEL WARM AIR ADVECTION EXTENDING FROM THE CENTRAL KANSAS
CONVECTIVE COMPLEX SOUTHEAST INTO FAR SOUTHWEST MISSOURI.  THIS
ACTIVITY WAS SUPPORTED BY MASS CONVERGENCE AT 700 MB AND DIFFLUENCE
AT 300 MB AS DEPICTED BY PROFILERS.  STORMS HAVE PRODUCED UP TO
NICKEL SIZE HAIL IN FAR SOUTHWEST MISSOURI EARLY THIS MORNING.

SHORT TERM (TODAY THROUGH WEDNESDAY)...
THE UPPER RIDGE WHICH BROUGHT ABOVE NORMAL TEMPERATURES TO THE
REGION THIS PAST WEEK WILL RETROGRADE TO THE WEST WHILE A TROUGH IS
CARVED OUT TO THE EAST.  THIS WILL RESULT IN A DEEP NORTHWEST FLOW
AND THE INFILTRATION OF MUCH COOLER AND DRIER AIR.  BEFORE THIS
OCCURS ELEVATED CONVECTION WILL CONTINUE THIS MORNING ACROSS THE
OZARKS REGION AS THE LEAD SHORTWAVE SWEEPS ACROSS THE AREA. I WILL
BASE PRECIPITATION CHANCES ON LATEST RADAR TRENDS...BUT WILL
PROBABLY CARRY LIKELY RAIN CHANCES ACROSS SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS EARLY THIS MORNING WITH LESSER CHANCES FARTHER
NORTHEAST. I EXPECT THAT MOST OF THE PRECIPITATION WILL BE OVER BY
MIDDAY GIVEN CURRENT TRENDS. DECENT 0-6 KM SHEAR AND MODERATELY
STEEP LAPSE RATES WILL SUPPORT A FEW SEVERE STORMS THROUGH THE EARLY
MORNING HOURS.

CONVECTION WILL DIMINISH BY MIDDAY AS THE SHORTWAVE EXITS THE
REGION. LINGERING CLOUDS AND COOL AIR ADVECTION WILL KEEP HIGHS IN
THE UPPER 70S TO LOWER 80S AT MOST LOCATIONS. THE COOLER AND DRIER
AIRMASS WILL SETTLE ACROSS THE OZARKS INTO WEDNESDAY NIGHT AS THE
COOL CANADIAN HIGH PRESSURE SYSTEM BUILDS INTO THE REGION. OVERNIGHT
LOWS WILL GENERALLY FALL INTO THE 50S TONIGHT AND WEDNESDAY NIGHT.
RECORD LOWS MAY BE APPROACHED AT SPRINGFIELD AND JOPLIN.

LONG TERM (THURSDAY THROUGH SUNDAY)...
SEASONABLY WARM AND HUMID CONDITIONS WILL MAKE THEIR RETURN FROM
LATE WEEK INTO THE WEEKEND AS THE SURFACE HIGH SHIFTS TO THE EAST.
RETURN SOUTHERLY FLOW AND BUILDING 500 MB HEIGHTS WILL SEND HIGHS
BACK TO NEAR 90 DEGREES.

&&

.AVIATION...
SCATTERED CONVECTION AND AREAS OF MVFR CONDITIONS WILL AFFECT
SOUTHWEST MISSOURI THROUGH MID MORNING. THE JOPLIN TERMINAL WILL BE
MOST AFFECTED BY THE STRONGEST STORMS.  STRONG COLD AIR ADVECTION IN
THE WAKE OF THIS SYSTEM COMBINED WITH STEEP LOW LEVEL LAPSE RATES
SHOULD LEAD TO A CONSIDERABLE CUMULUS/STRATA-CUMULUS THIS AFTERNOON.
A COUPLE HOURS OF BROKEN MVFR/VFR CEILINGS WILL BE POSSIBLE AT THE
SPRINGFIELD (KSGF) AND JOPLIN (KJLN) TERMINALS THIS AFTERNOON.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

FOSTER
Hazardous weather outlook, Jul 21, 12:59 PM CDT, 12 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...A FEW OF THESE STORMS MAY CONTAIN
   HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

   BEGINNING IN THE NORTHWEST PORTIONS OF THE OUTLOOK AREA AFTER 10
   PM...THEN OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
   NORTHWEST TO SOUTHEAST OVERNIGHT.

  DISCUSSION:

   A STRONG UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST INTO THE
   REGION TONIGHT AND INTERACT WITH A STALLED FRONTAL BOUNDARY TO
   PRODUCE SHOWERS AND THUNDERSTORMS.  WIDESPREAD SEVERE WEATHER IS
   NOT EXPECTED...AS INSTABILITY WILL BE LIMITED.  A FEW STORMS MAY
   PRODUCE HAIL TO THE SIZE OF PENNIES.  THE MAIN THREAT WITH THESE
   STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

   SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
   AFTERNOON TUESDAY...ESPECIALLY SOUTH OF INTERSTATE 44. SOME OF
   THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL AND SMALL
   HAIL.  NO SIGNIFICANT WEATHER IS EXPECTED DURING THE REMAINDER OF
   THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

   SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 21, 11:30 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1129 PM    WACO                      MO   .88 INCH HAIL
07/21/03   JASPER                         REPORTED BY PUBLIC.
Local storm report, Jul 22, 12:26 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1226 AM    (UMN)MONETT               MO   .88 INCH HAIL
07/22/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:30 PM CDTSevere Thunderstorm WarningSGFJasper45 min
Jul 22, 12:09 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence51 min
Jul 22, 12:45 AM CDTSevere Thunderstorm WarningSGFNewton60 min
Jul 22, 12:49 AM CDTSevere Thunderstorm WarningSGFStone56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.